Medical-Surgical Nursing: Med Surg 2 Test 3: Addison's Disease Flashcards
Which finding indicates to the nurse that the current therapies are
effective for a patient
with acute adrenal insufficiency?
a. Increasing serum sodium levels
b. Decreasing blood glucose levels
c. Decreasing serum chloride levels
d. Increasing serum potassium levels
Clinical manifestations of Addison’s disease include hyponatremia and an increase in sodium level
indicates improvement. The other values indicate that treatment has not been effective.
DIF: Cognitive Level: Apply (application) REF: 1208
TOP: Nursing Process: Evaluation MSC: NCLEX: Physiological Integrity
A 38-year-old male patient is admitted to the hospital in Addisonian
patient statement supports a nursing diagnosis of ineffective self-health management related to lack
of knowledge about management of Addison’s disease?
a. “I frequently eat at restaurants, and my food has a lot of added salt.”
b. “I had the stomach flu earlier this week, so I couldn’t take the hydrocortisone.”
c. “I always double my dose of hydrocortisone on the days that I go for a long run.”
d. “I take twice as much hydrocortisone in the morning dose as I do in the afternoon.”
The need for hydrocortisone replacement is increased with stressors such as illness, and the patient needs
to be taught to call the health care provider because medication and IV fluids and electrolytes may need to
be given. The other patient statements indicate appropriate management of the Addison’s disease.
DIF: Cognitive Level: Apply (application) REF: 1212
TOP: Nursing Process: Diagnosis MSC: NCLEX: Physiological Integrity
After receiving change-of-shift report about the following four
patients, which patient
should the nurse assess first?
a. A 31-year-old female with Cushing syndrome and a blood glucose level of 244
b. A 70-year-old female taking levothyroxine (Synthroid) who has an irregular pulse
c. A 53-year-old male who has Addison’s disease and is due for a scheduled dose of
d. A 22-year-old male admitted with syndrome of inappropriate antidiuretic hormone
(SIADH) who has a serum sodium level of 130 mEq/L
Initiation of thyroid replacement in older adults may cause angina and cardiac dysrhythmias. The
patient’s high pulse rate needs rapid investigation by the nurse to assess for and intervene with any
cardiac problems. The other patients also require nursing assessment and/or actions but are not at risk for
DIF: Cognitive Level: Analyze (analysis) REF: 1203
OBJ: Special Questions: Prioritization; Multiple Patients
TOP: Nursing Process: Assessment MSC: NCLEX: Safe and Effective Care Environment
The cardiac telemetry unit charge nurse receives status reports from
other nursing units
about four patients who need cardiac monitoring. Which patient should be transferred to the cardiac
a. Patient with Hashimoto’s thyroiditis and a heart rate of 102
b. Patient with tetany who has a new order for IV calcium chloride
c. Patient with Cushing syndrome and a blood glucose of 140 mg/dL
d. Patient with Addison’s disease who takes hydrocortisone twice daily
Emergency treatment of tetany requires IV administration of calcium; ECG monitoring will be required
because cardiac arrest may occur if high calcium levels result from too-rapid administration. The
information about the other patients indicates that they are more stable than the patient with tetany.
DIF: Cognitive Level: Analyze (analysis) REF: 1207
OBJ: Special Questions: Multiple Patients; Prioritization TOP: Nursing Process: Planning
MSC: NCLEX: Safe and Effective Care Environment
After obtaining the information shown in the accompanying figure regarding a patient
with Addison’s disease, which prescribed action will the nurse take first?
Assessments: complaints of fatigue, bronze-colored skin, poor skin turgor.
Vital signs: BP 76/ 40 , heart rate 126, respirations 24, oxygen saturation 94%.
Laboratory data: sodium 133 , potassium 5.1, glucose 62
The patient’s poor skin turgor, hypotension, and hyponatremia indicate an Addisonian crisis. Immediate
correction of the hypovolemia and hyponatremia is needed. The other actions may also be needed but are
not the initial action for the patient.
DIF: Cognitive Level: Analyze (analysis) REF: 1211
OBJ: Special Questions: Prioritization TOP: Nursing Process: Planning
MSC: NCLEX: Physiological Integrity
Giddens 2nd ed
A patient presents to the emergency room complaining of vomiting with severe back and leg pain. The patient’s home medications include daily oral corticosteroids. Vital signs reveal a low blood pressure and there are peaked T waves on the electrocardiogram. What is the nurse’s priority intervention?
a. Start an intravenous line
b. Collect urine specimen
c. Administer antiemetic
d. Administer narcotic analgesia
The patient is exhibiting signs of adrenal insufficiency (Addison’s disease) given the regular use of corticosteroids. Cortisone, hydrocortisone (Cortef), prednisone, and fludrocortisone (Florinef) are used for the treatment of adrenocorticoid deficiency. Treatment of Addisonian crisis includes administration of hydrocortisone, saline solution, and sugar (dextrose) to correct the insufficiency. The priority intervention is to start an intravenous line so that appropriate treatments may be administered. A urine specimen may be collected but is not the priority intervention. Since the patient is vomiting, administration of antiemetics or analgesia would be given through an intravenous line. The nurse should also assess for changes in the level of consciousness; so administration of analgesia may be contraindicated if any decrease in level of consciousness occurs.
REF: Page 130 |Page 132
OBJ: NCLEX® Client Needs Category: Physiological Integrity: Reduction of Risk Potential
Brunner & Suddarth
The nurse is caring for a patient with a diagnosis of Addisons
disease. What sign or symptom is most
closely associated with this health problem?
A) Truncal obesity
C) Muscle weakness
D) Moon face
Patients with Addisons disease demonstrate muscular weakness, anorexia, gastrointestinal symptoms,
fatigue, emaciation, dark pigmentation of the skin, and hypotension. Patients with Cushing syndrome
demonstrate truncal obesity, moon face, acne, abdominal striae, and hypertension.
The nurse is caring for a patient with Addisons disease who is
scheduled for discharge. When teaching
the patient about hormone replacement therapy, the nurse should address what topic?
A) The possibility of precipitous weight gain
B) The need for lifelong steroid replacement
Test Bank - Brunner & Suddarth's Textbook of Medical-Surgical Nursing 14e (Hinkle 2017) 980
C) The need to match the daily steroid dose to immediate symptoms
D) The importance of monitoring liver function
Because of the need for lifelong replacement of adrenal cortex hormones to prevent addisonian crises,
the patient and family members receive explicit education about the rationale for replacement therapy
and proper dosage. Doses are not adjusted on a short-term basis. Weight gain and hepatotoxicity are not
common adverse effects.
A patient presents at the walk-in clinic complaining of diarrhea and
vomiting. The patient has a
documented history of adrenal insufficiency. Considering the patients history and current symptoms, the
nurse should anticipate that the patient will be instructed to do which of the following?
A) Increase his intake of sodium until the GI symptoms improve.
B) Increase his intake of potassium until the GI symptoms improve.
C) Increase his intake of glucose until the GI symptoms improve.
D) Increase his intake of calcium until the GI symptoms improve.
The patient will need to supplement dietary intake with added salt during episodes of GI losses of fluid
through vomiting and diarrhea to prevent the onset of addisonian crisis. While the patient may
experience the loss of other electrolytes, the major concern is the replacement of lost sodium.
Following an addisonian crisis, a patients adrenal function has been
gradually regained. The nurse
should ensure that the patient knows about the need for supplementary glucocorticoid therapy in which
of the following circumstances?
A) Episodes of high psychosocial stress
B) Periods of dehydration
C) Episodes of physical exertion
D) Administration of a vaccine
During stressful procedures or significant illnesses, additional supplementary therapy with
glucocorticoids is required to prevent addisonian crisis. Physical activity, dehydration and vaccine
administration would not normally be sufficiently demanding such to require glucocorticoids.
The nurse is caring for a patient at risk for an addisonian crisis.
For what associated signs and symptoms
should the nurse monitor the patient? Select all that apply.
C) Rapid respiratory rate
D) Bounding pulse
Ans: B, C, E
The patient at risk is monitored for signs and symptoms indicative of addisonian crisis, which can
include shock; hypotension; rapid, weak pulse; rapid respiratory rate; pallor; and extreme weakness.
Epistaxis and a bounding pulse are not symptoms or signs of an addisonian crisis.
While assessing a dark-skinned patient at the clinic, the nurse notes
the presence of patchy, milky white
spots. The nurse knows that this finding is characteristic of what diagnosis?
B) Addisons disease
Test Bank - Brunner & Suddarth's Textbook of Medical-Surgical Nursing 14e (Hinkle 2017) 1132
With cyanosis, nail beds are dusky. With polycythemia, the nurse notes ruddy blue face, oral mucosa,
and conjunctiva. A bronzed appearance, or external tan, is associated with Addisons disease. Vitiligo is a
condition characterized by destruction of the melanocytes in circumscribed areas of skin and appears in
light or dark skin as patchy, milky white spots, often symmetric bilaterally.
New Book - there are no questions